20 . February , 2019 - Wednesday
Check todays hot topics or new products

Find a Drug: Advanced

Please Sign in or Register

All about: phenylephrine and promethazine

Big Image

Generic Name: phenylephrine and promethazine (fen ill EFF rin and pro MEH thah zeen)
Brand Names: Phenergan VC, Promethazine VC Plain

What is phenylephrine and promethazine?

Phenylephrine is a decongestant. It works by constricting (shrinking) blood vessels (veins and arteries) in the sinuses and nose to decrease congestion.

Promethazine is an antihistamine. It blocks the effects of the naturally occurring chemical histamine in the body.

Phenylephrine and promethazine is used to treat symptoms such as itching, runny nose; sneezing; and congestion due to allergies or the common cold.

Phenylephrine and promethazine may also be used for purposes other than those listed in this medication guide.

What is the most important information I should know about phenylephrine and promethazine?

Use caution when driving, operating machinery, or performing other hazardous activities. Phenylephrine and promethazine may cause dizziness or drowsiness. If you experience dizziness or drowsiness, avoid these activities. Use alcohol cautiously. Alcohol may increase drowsiness and dizziness while taking phenylephrine and promethazine.

What should I discuss with my healthcare provider before taking phenylephrine and promethazine?

Do not take phenylephrine and promethazine if you have taken a monoamine oxidase inhibitor (MAOI) such as isocarboxazid (Marplan), phenelzine (Nardil), tranylcypromine (Parnate), or selegiline (Eldepryl) in the last 14 days. A dangerous drug interaction could occur, leading to serious side effects.

Before taking phenylephrine and promethazine, tell your doctor if you have

  • epilepsy or a seizure disorder;

  • been diagnosed with sleep apnea (periods of not breathing during sleep);

  • thyroid problems;

  • diabetes;

  • glaucoma;

  • an ulcer or an obstruction in the stomach;

  • bladder problems or difficulty urinating;

  • an enlarged prostate;
  • high blood pressure, irregular heartbeats, or heart disease;

  • kidney problems; or
  • liver problems.

You may not be able to take phenylephrine and promethazine, or you may require a dosage adjustment or special monitoring during treatment if you have any of the conditions listed above.

Phenylephrine and promethazine is in the FDA pregnancy category C. This means that it is not known whether phenylephrine and promethazine will be harmful to an unborn baby. Do not take phenylephrine and promethazine without first talking to your doctor if you are pregnant or could become pregnant during treatment. It is not known whether phenylephrine and promethazine passes into breast milk. Do not take phenylephrine and promethazine without first talking to your doctor if you are breast-feeding a baby. If you are over 60 years of age, you may be more likely to experience side effects from phenylephrine and promethazine. Your doctor may prescribe a lower dose of this medication.

How should I take phenylephrine and promethazine?

Take phenylephrine and promethazine exactly as directed by your doctor. If you do not understand the directions on your prescription bottle, ask your pharmacist, nurse, or doctor to explain the instructions to you.

Phenylephrine and promethazine can be taken with or without food.

To ensure that you get a correct dose, measure the liquid form of phenylephrine and promethazine with a special dose-measuring spoon or cup, not with a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist where you can get one.

Store phenylephrine and promethazine at room temperature away from moisture and heat.

What happens if I miss a dose?

Take the missed dose as soon as you remember. However, if it is almost time for the next dose, skip the missed dose and take only the next regularly scheduled dose. Do not take a double dose of this medication unless otherwise directed by your doctor.

What happens if I overdose?

Seek emergency medical attention if an overdose is suspected.

Symptoms of a phenylephrine and promethazine overdose include severe drowsiness, dizziness, headache, seizures, dry mouth, large pupils, flushing, nausea, vomiting, difficulty breathing, and unconsciousness.

What should I avoid while taking phenylephrine and promethazine?

Use caution when driving, operating machinery, or performing other hazardous activities. Phenylephrine and promethazine may cause dizziness or drowsiness. If you experience dizziness or drowsiness, avoid these activities. Use alcohol cautiously. Alcohol may increase drowsiness and dizziness while taking phenylephrine and promethazine. Avoid prolonged exposure to sunlight. Phenylephrine and promethazine may increase the sensitivity of the skin to sunlight. Use a sunscreen and wear protective clothing when exposure to the sun is unavoidable.

Do not take other over-the-counter cough, cold, allergy, diet, pain, fever, or sleep medicines while taking phenylephrine and promethazine without first talking to your doctor or pharmacist. Other medications may also contain phenylephrine, promethazine or other similar drugs, and you may accidentally take too much, which could be harmful.

Phenylephrine and promethazine side effects

If you experience any of the following serious side effects, stop taking phenylephrine and promethazine and seek emergency medical attention or contact your doctor immediately:
  • an allergic reaction (difficulty breathing; closing of the throat; swelling of the lips, tongue, or face; or hives); or

  • uncontrollable movements of the eyes, lips, tongue, face, arms, or legs.

Other, less serious side effects may be more likely to occur. Continue to take phenylephrine and promethazine and talk to your doctor if you experience

  • dizziness, drowsiness, sleepiness, or confusion;

  • restlessness or irritability;

  • blurred vision or a dry mouth;

  • nausea or vomiting; or

  • increased skin sensitivity to sunlight.

Side effects other than those listed here may also occur. Talk to your doctor about any side effect that seems unusual or that is especially bothersome.

What other drugs will affect phenylephrine and promethazine?

Do not take phenylephrine and promethazine if you have taken a monoamine oxidase inhibitor (MAOI) such as isocarboxazid (Marplan), phenelzine (Nardil), tranylcypromine (Parnate), or selegiline (Eldepryl) in the last 14 days. A dangerous drug interaction could occur, leading to serious side effects.

Phenylephrine and promethazine may increase the effects of other drugs that cause drowsiness, including antidepressants, alcohol, sedatives (used to treat insomnia), pain relievers, anxiety medicines, and muscle relaxants. Tell your doctor about all medicines that you are taking, and do not take any medicine unless your doctor approves.

Do not take other over-the-counter cough, cold, allergy, diet, pain, fever, or sleep medicines while taking phenylephrine and promethazine without first talking to your doctor or pharmacist. Other medications may also contain phenylephrine, promethazine or other similar drugs, and you may accidentally take too much, which could be harmful.

Drugs other than those listed here may also interact with phenylephrine and promethazine. Talk to your doctor and pharmacist before taking any prescription or over-the-counter medicines, including vitamins, minerals, and herbal products.

Where can I get more information?

  • Your pharmacist has more information about phenylephrine and promethazine written for health professionals that you may read.

What does my medicine look like?

Phenylephrine and promethazine is available with a prescription generically and under the brand names Phenergan VC and Phenergan VC Plain. Other brand or generic formulations may also be available. Ask your pharmacist any questions you have about this medication, especially if it is new to you.

  • Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed
  • Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.
Copyright 1996-2006 Cerner Multum, Inc. Version: 3.02. Revision Date: 2/13/04 4:04:12 PM.

Recent Drug Updates at DrugIndexOnline:





A-Methapred Injection A-Methapred Injection
Generic Name: methylprednisolone sodium succinate Dosage Form: Injection Rx only For Intravenous or Intramuscular Administration A-Methapred Description A-Methapred (methylprednisolone sodium succinate for injection, USP) sterile powder contains methylprednisolone sodium succinate as the active more...

Abacavir sulfate Abacavir sulfate
Generic name: Abacavir sulfate Brand names: Ziagen Why is Abacavir sulfate prescribed? Ziagen helps to halt the inroads of the human immunodeficiency virus (HIV). Without treatment, HIV gradually undermines the body's immune system, encouraging other infections to take hold until the body succum more...

Ceftazidime Ceftazidime
Some commonly used brand names are: In the U.S.— Ancef 4 Ceclor 1 Ceclor CD 1 Cedax 17 Cefadyl 23 Cefditoren 8 Cefizox 18 Cefobid 10 Cefotan 12 Ceftin 20 Cefzil 15 Ceptaz 16 Claforan 11 Duricef 2 Fortaz 16 Keflex 21 Keftab 21 Kefurox 20 Kefzol 4 Mandol 3 Maxipime 6 Mefoxin 13 Monocid 9 Om more...

Coumadin Tablets Coumadin Tablets
Generic Name: Warfarin Tablets (WAR-far-in) Brand Name: CoumadinCoumadin can cause severe and sometimes fatal bleeding. Bleeding is more likely to occur at the start of treatment or with high doses. Patients who have a history of stomach or bowel bleeding, high blood pressure, blood vessel probl more...

Cyclosporine (Cyclosporin A) Cyclosporine (Cyclosporin A)
( Cyclosporin A ) Pronouncation: (SIGH-kloe-spore-EEN) Class: Immunosuppressive, Ophthalmic emulsion Trade Names: Gengraf - Capsules 25 mg - Capsules 100 mg - Oral solution 100 mg/mL Trade Names: Neoral - Capsules, soft gelatin, for microemulsion 25 mg - Capsules, soft gelatin, for microemulsion 50 more...

Excedrin Geltab Excedrin Geltab
Generic Name: acetaminophen, aspirin, and caffeine (ah see ta MIH no fin, AH sprin, CAH feen) Brand Names: Excedrin, Excedrin Geltab, Excedrin Migraine, Goodys Extra Strength, Goodys Headache Powders, Supac What is Excedrin Geltab (acetaminophen, aspirin, and caffeine)? Acetaminophen is more...

Homosalate, Octyl Methoxycinnamate, Octyl Salicylate, and Oxybenzone Topical Homosalate, Octyl Methoxycinnamate, Octyl Salicylate, and Oxybenzone Topical
Some commonly used brand names are: In the U.S.— A-Fil 33 Aquaderm Sunscreen Moisturizer 49 Aquaray Sunscreen 42 Bain de Soleil All Day For Kids 38 Bain de Soleil All Day Sunfilter 39 Bain de Soleil Mega Tan 34 Bain de Soleil Orange Gelee 41 Bain de Soleil Sand Buster 41 Bain de Soleil SP more...

K-Tab K-Tab
Some commonly used brand names are: In the U.S.— Cena-K 5 Effer-K 4 Gen-K 5 Glu-K 6 K-8 5 K+ 10 5 Kaochlor 10% 5 Kaochlor S-F 10% 5 Kaon 6 Kaon-Cl 5 Kaon-Cl-10 5 Kaon-Cl 20% Liquid 5 Kato 5 Kay Ciel 5 Kaylixir 6 K+ Care 5 K+ Care ET 2 K-Dur 5 K-Electrolyte 2 K-G Elixir 6 K-Ide 3 K-Lease 5 more...